Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

 

Free actions of $p$-groups on products of lens spaces


Author: Ergün Yalçin
Journal: Proc. Amer. Math. Soc. 129 (2001), 887-898
MSC (2000): Primary 57S25; Secondary 20J06, 20D15
Published electronically: September 20, 2000
MathSciNet review: 1792188
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract:

Let $p$ be an odd prime number. We prove that if $(\mathbf{Z}/p)^r$ acts freely on a product of $k$ equidimensional lens spaces, then $r\leq k$. This settles a special case of a conjecture due to C. Allday. We also find further restrictions on non-abelian $p$-groups acting freely on a product of lens spaces. For actions inducing a trivial action on homology, we reach the following characterization: A $p$-group can act freely on a product of $k$lens spaces with a trivial action on homology if and only if $ \operatorname{rk}(G)\leq k$ and $G$ has the $\Omega$-extension property. The main technique is to study group extensions associated to free actions.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 57S25, 20J06, 20D15

Retrieve articles in all journals with MSC (2000): 57S25, 20J06, 20D15


Additional Information

Ergün Yalçin
Affiliation: Department of Mathematics, Indiana University, Bloomington, Indiana 47405
Address at time of publication: Department of Mathematics, Bilkent University, Ankara, Turkey 06533
Email: yalcine@math.mcmaster.ca

DOI: http://dx.doi.org/10.1090/S0002-9939-00-05756-7
PII: S 0002-9939(00)05756-7
Keywords: Group actions, products of lens spaces, group extensions
Received by editor(s): May 12, 1999
Published electronically: September 20, 2000
Communicated by: Ralph Cohen
Article copyright: © Copyright 2000 American Mathematical Society